FDA Revises the Safety Labeling of Statins 2

The FDA today announced important new changes to the safety language on the labels of statins:

Routine periodic monitoring of liver enzymes is no longer recommended. Serious liver injury associated with statins is “rare and unpredictable in individual patients” and “routine periodic monitoring of liver enzymes does not appear to be effective in detecting or preventing this rare side effect,” according to the FDA.  The FDA now says that liver enzyme tests only need to be performed before starting statin therapy and “as clinically indicated thereafter.”

Memory loss and confusion will now be included in the label. But, the FDA notes, reports about the cognitive effects of statins have usually “not been serious and the patients’ symptoms were reversed by stopping the statin.” In a story published on Forbes, Matt Herper writes that the “new labeling will lead patients and doctors to take memory issues on the drugs more seriously, and it will also lead patients to link normal lapses of memory to their drugs.”

The increased risk of hyperglycemia and type 2 diabetes will be mentioned in the label. The label will now reflect data showing the small increased risk for type 2 diabetes in people taking statins.

The FDA is also making specific recommendations about lovastatin, noting that when used with some other drugs lovastatin can increase the risk of muscle injury.

Here is the FDA press release:

FDA announces safety changes in labeling for some cholesterol-lowering drugs 
Important safety changes to the labeling for some widely used cholesterol-lowering drugs known as statins are being announced today by the U.S. Food and Drug Administration.

These products, when used with diet and exercise, help to lower a person’s “bad” cholesterol (low-density lipoprotein cholesterol). The products include: Lipitor (atorvastatin), Lescol (fluvastatin), Mevacor (lovastatin), Altoprev (lovastatin extended-release), Livalo (pitavastatin), Pravachol (pravastatin), Crestor (rosuvastatin), and Zocor (simvastatin). Combination products include: Advicor (lovastatin/niacin extended-release), Simcor (simvastatin/niacin extended-release), and Vytorin (simvastatin/ezetimibe).

“We want health care professionals and patients to have the most current information on the risks of statins, but also to assure them that these medications continue to provide an important health benefit of lowering cholesterol,” said Mary Parks, M.D., director for the Division of Metabolism and Endocrinology Products in the Office of Drug Evaluation II in FDA’s Center for Drug Evaluation and Research.

The changes to the statin labels are:

  • The drug labels have been revised to remove the need for routine periodic monitoring of liver enzymes in patients taking statins. FDA now recommends that liver enzyme tests should be performed before starting statin therapy, and as clinically indicated thereafter. FDA has concluded that serious liver injury with statins is rare and unpredictable in individual patients, and that routine periodic monitoring of liver enzymes does not appear to be effective in detecting or preventing this rare side effect. Patients should notify their health care professional immediately if they have the following symptoms of liver problems: unusual fatigue or weakness; loss of appetite; upper belly pain; dark-colored urine; yellowing of the skin or the whites of the eyes.
  • Certain cognitive (brain-related) effects have been reported with statin use. Statin labels will now include information about some patients experiencing memory loss and confusion. These reports generally have not been serious and the patients’ symptoms were reversed by stopping the statin. However, patients should still alert their health care professional if these symptoms occur.
  • Increases in blood sugar levels (hyperglycemia) have been reported with statin use. The FDA is also aware of studies showing that patients being treated with statins may have a small increased risk of increased blood sugar levels and of being diagnosed with type 2 diabetes mellitus. The labels will now warn healthcare professionals and patients of this potential risk.
  • Health care professionals should take note of the new recommendations in the lovastatin label. Some medicines may interact with lovastatin, increasing the risk for muscle injury (myopathy/rhabdomyolysis). For example, certain medicines should never be taken (are contraindicated) with Mevacor (lovastatin) including drugs used to treat HIV (protease inhibitors) and drugs used to treat certain bacterial and fungal infections.

Reporting side effects to the FDA is important. Health care professionals and patients should report any side effects associated with statin use to FDA MedWatch program.

For more information:

FDA Drug Safety Communication: Important safety changes for the class of cholesterol-lowering statin drugs

FDA Expands Advice on Statin Risks

The FDA, an agency within the U.S. Department of Health and Human Services, protects the public health by assuring the safety, effectiveness, and security of human and veterinary drugs, vaccines and other biological products for human use, and medical devices. The agency also is responsible for the safety and security of our nation’s food supply, cosmetics, dietary supplements, products that give off electronic radiation, and for regulating tobacco products.
# # #
About these ads

2 comments

  1. Sattar N, Preiss D, Murray HM, et al (Statins and Risk of Incident Diabetes: A Collaborative Meta-analysis of Randomised Statin Trials Lancet. 2010;375:735-742) estimated that there was 1 additional case of diabetes per 255 patients treated with statins over 4 years.

What do you think?

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s